New Jersey, 2001

Sleet in New Jersey, December 8 to 9, 2001

December 8 to 9, 2001 · NWS PHI · 3 events in 3 counties and zones

A cold front that moved through the region early on the 7th brought in sufficient cold air so that when a wave of low pressure developed on the frontal boundary, precipitation fell as a wintry mix over northwestern New Jersey. Snowfall accumulations were generally an inch or less in Morris and Warren Counties and between 1 and 4 inches in Sussex County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front that moved through the region early on the 7th brought in sufficient cold air so that when a wave of low pressure developed on the frontal boundary, precipitation fell as a wintry mix over northwestern New Jersey. Snowfall accumulations were generally an inch or less in Morris and Warren Counties and between 1 and 4 inches in Sussex County. This was the first measurable snow of the season. The weak low pressure system traveled from the Tennessee Valley the morning of the 8th to just south of Cape Cod the morning of the 9th. Precipitation began mainly as light rain during the early afternoon on the 8th. As the intensity increased, it changed over to snow across much of Warren, Sussex and western Morris Counties. The snow changed to rain across much of the area during the evening of the 8th. Over the higher terrain of Sussex County, the snow changed to freezing rain during the evening of the 8th. A mixture of light rain, light freezing rain and snow fell overnight and ended by 6 a.m. EST the morning of the 9th. Slippery conditions on snow covered roads caused accidents. Accumulations included 4 inches in High Point (Sussex County), 3.5 inches in Wantage (Sussex County), 3 inches in Highland Lakes (Sussex County), 1.5 inches in Sparta (Sussex County), 1.4 inches in Newton (Sussex County), an inch in Morristown and Roxbury Township and 0.3 inches in Blairstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 10:20 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 8, 10:20 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 AM EST SAT DEC 8 2001

DISC: CONDITIONS PROGRESSING PRETTY MUCH AS FCST INDICATES. PCPN HAS
NOW OVERSPREAD MUCH OF THE WESTERN AND SOUTHERN PORTIONS OF THE CWA.
LOOKS LIKE CARBON/MONROE/SUSSEX STILL THE PRIMARY AREAS OF CONCERN
IN TERMS OF SNOW...BUT EVEN AT THIS TIME SEEMS LIKE ANY
ACCUMULATIONS WILL BE CONFINED TO THE HIGHER ELEVATIONS AND BELOW
ADV CRITERIA.  WILL KEEP CURRENT FCST BASICALLY AS IS AND JUST DO A
FEW WORDING CHANGES.

JJM

LOOKS LIKE WINTER IS FINALLY ARRIVING...AT LEAST FIRST REAL
POTENTIAL FOR SOME WINTER PCPN UP N.

BACKING OFF A BIT FM PREVIOUSLY MENTIONED SNW ACCUMNS IN THE FAR N.
00Z PROGS LOOK FAIRLY WRM...AND THINK THAT MOST SNW ACCUMNS WL BE
LIMITED TO THE HIER ELEVS. FOR NOW...KEEPING THINGS BLO ADVY WITH 1
TO 3 INCHES...MNLY TNGT.

SPRDG RAIN IN FM THE S DURG THE DAY...AND MOVG PCPN IT OUT FM W TO E
AFT MIDN TNGT.

00Z AVN SHOWS NXT WK WAVE A BIT FASTER THAN PREVIOS FCST...SO MOVG
CHC PCPN FM TUE TO LATE MON. PERHAPS A BIT BTR CHC LATE WED NGT AND
THU.

MARINE HEADLINE CONTS FOR PSBL SML CRAFT...BUT NOW FOR LATE TNGT AND
SUN.

ZONES WIBIS AT 415 AM...WITH SNW SPS BY 5 AM.

.PHI...NONE.

KRAUS
NNNN

In the hours before

Special weather statement, Dec 8, 11:30 AM EST, 2 hours 30 minutes before
NJZ001-007-008-PAZ054-055-061-062-082200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST SAT DEC 8 2001

...THE FIRST ACCUMULATING SNOW OF THE SEASON IS POSSIBLE LATER TODAY
AND TONIGHT ESPECIALLY IN THE HIGHER ELEVATIONS...

LOW PRESSURE IN THE OHIO VALLEY LATE THIS MORNING WILL REACH
THE DELMARVA COAST THIS EVENING...AND THEN INTENSIFY TONIGHT AS IT
CONTINUES OFF TO THE EAST. RAIN ASSOCIATED WITH THIS AREA OF LOW
PRESSURE HAS ALREADY MOVED INTO SOUTHEASTERN PENNSYLVANIA...
MARYLAND...DELAWARE...AND SOUTHERN NEW JERSEY.  HOWEVER...WITH
TEMPERATURES HOVERING AROUND THE FREEZING MARK JUST TO OUR
NORTH...PRECIPITATION IS EXPECTED TO BEGIN AS SNOW IN THE SOUTHERN
POCONOS AND EXTREME NORTHWEST NEW JERSEY BY EARLY AFTERNOON. SOME
MIXING WITH RAIN IS EXPECTED LATER TODAY IN THOSE AREAS AND
ACCUMULATIONS SHOULD BE CONFINED TO THE HIGHER ELEVATIONS OF CARBON
AND MONROE COUNTIES IN EASTERN PENNSYLVANIA AND SUSSEX COUNTY IN NEW
JERSEY.  SOME MINOR ACCUMULATIONS ARE ALSO POSSIBLE IN THE HIGHER
ELEVATIONS OF THE LEHIGH VALLEY AND ADJACENT AREAS OF NEW JERSEY.

WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED ALONG THE
PENNSYLVANIA-NEW YORK BORDER...WHILE PLACES A BIT FURTHER SOUTH IN
THE PENNSYLVANIA POCONOS AND IN SUSSEX COUNTY NEW JERSEY COULD SEE
UP TO 3 INCHES OF SNOW ACCUMULATION BY SUNDAY MORNING...MAINLY IN
THE HIGHER ELEVATIONS. ACROSS LEHIGH AND NORTHAMPTON COUNTIES IN
PENNSYLVANIA AND WARREN AND MORRIS COUNTIES IN NEW JERSEY THERE MAY
BE A MIX OF RAIN OR SNOW IN THE HIGHER ELEVATIONS TONIGHT WITH
LITTLE IF ANY SNOW ACCUMULATIONS.

THE PRECIPITATION SHOULD ALL BE OFF THE COAST BY SUNDAY MORNING...
AND HIGH PRESSURE WILL BEGIN BUILDING IN ALTHOUGH IT WILL REMAIN
BLUSTERY FOR MUCH OF THE DAY SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR OFFICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI.

MIKETTA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 sleet. Local standard time, as filed.

Sleet, Morris

When
December 8, 2:00 PM EST to December 9, 6:00 AM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Sleet, Sussex

When
December 8, 2:00 PM EST to December 9, 6:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Sleet, Warren

When
December 8, 2:00 PM EST to December 9, 6:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274912, 5274913, 5274914.